Tags

Type your tag names separated by a space and hit enter

Hydroxyurea-induced dermatomyositis: true amyopathic dermatomyositis or dermatomyositis-like eruption?
Int J Dermatol. 2012 May; 51(5):535-41.IJ

Abstract

BACKGROUND

Hydroxyurea-induced dermatomyositis is a rare adverse reaction of long-term hydroxyurea therapy. It has been reported under different names; however, the exact classification and nomenclature of this eruption have been the subject of much debate, and a more precise term is still awaiting. Herein, we review the different aspects of this reaction and suggest a new term that might help to minimize the confusion about its nomenclature.

MATERIALS AND METHODS

We describe a 68-year-old woman who had been on long-term hydroxyurea therapy for the treatment of chronic myeloid leukemia for nine years. She presented with typical dermatomyositis-like lesions and many of the other mucocutaneous adverse effects of hydroxyurea.

RESULTS

Skin examination revealed typical Gottron's papules on the dorsa of the hands, atrophy, xerosis, acquired ichthyosis, photosensitivity, cutaneous, oral and nail hyperpigmentation, acral erythema, palmoplantar keratoderma, actinic keratoses, and leg ulcers. There was no clinical or laboratory evidence of proximal muscle weakness. Cessation of hydroxyurea was associated with remarkable improvement of the skin lesions.

CONCLUSION

Hydroxyurea-induced dermatomyositis is a rare drug-induced dermatomyositis characterized by skin lesions identical to classic dermatomyositis without clinical or laboratory evidence of myositis. We propose that the term hydroxyurea-induced amyopathic dermatomyositis that adequately describes the findings reported in this subset of patients would be more precise and specific.

Authors+Show Affiliations

Department of Dermatology, Faculty of Medicine, Zagazig University, Zagazig, Egypt. ahmadnofal5@hotmail.comNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

22515579

Citation

Nofal, Ahmad, and Eman Salah El-Din. "Hydroxyurea-induced Dermatomyositis: True Amyopathic Dermatomyositis or Dermatomyositis-like Eruption?" International Journal of Dermatology, vol. 51, no. 5, 2012, pp. 535-41.
Nofal A, El-Din ES. Hydroxyurea-induced dermatomyositis: true amyopathic dermatomyositis or dermatomyositis-like eruption? Int J Dermatol. 2012;51(5):535-41.
Nofal, A., & El-Din, E. S. (2012). Hydroxyurea-induced dermatomyositis: true amyopathic dermatomyositis or dermatomyositis-like eruption? International Journal of Dermatology, 51(5), 535-41. https://doi.org/10.1111/j.1365-4632.2011.05105.x
Nofal A, El-Din ES. Hydroxyurea-induced Dermatomyositis: True Amyopathic Dermatomyositis or Dermatomyositis-like Eruption. Int J Dermatol. 2012;51(5):535-41. PubMed PMID: 22515579.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hydroxyurea-induced dermatomyositis: true amyopathic dermatomyositis or dermatomyositis-like eruption? AU - Nofal,Ahmad, AU - El-Din,Eman Salah, PY - 2012/4/21/entrez PY - 2012/4/21/pubmed PY - 2012/9/13/medline SP - 535 EP - 41 JF - International journal of dermatology JO - Int J Dermatol VL - 51 IS - 5 N2 - BACKGROUND: Hydroxyurea-induced dermatomyositis is a rare adverse reaction of long-term hydroxyurea therapy. It has been reported under different names; however, the exact classification and nomenclature of this eruption have been the subject of much debate, and a more precise term is still awaiting. Herein, we review the different aspects of this reaction and suggest a new term that might help to minimize the confusion about its nomenclature. MATERIALS AND METHODS: We describe a 68-year-old woman who had been on long-term hydroxyurea therapy for the treatment of chronic myeloid leukemia for nine years. She presented with typical dermatomyositis-like lesions and many of the other mucocutaneous adverse effects of hydroxyurea. RESULTS: Skin examination revealed typical Gottron's papules on the dorsa of the hands, atrophy, xerosis, acquired ichthyosis, photosensitivity, cutaneous, oral and nail hyperpigmentation, acral erythema, palmoplantar keratoderma, actinic keratoses, and leg ulcers. There was no clinical or laboratory evidence of proximal muscle weakness. Cessation of hydroxyurea was associated with remarkable improvement of the skin lesions. CONCLUSION: Hydroxyurea-induced dermatomyositis is a rare drug-induced dermatomyositis characterized by skin lesions identical to classic dermatomyositis without clinical or laboratory evidence of myositis. We propose that the term hydroxyurea-induced amyopathic dermatomyositis that adequately describes the findings reported in this subset of patients would be more precise and specific. SN - 1365-4632 UR - https://www.unboundmedicine.com/medline/citation/22515579/Hydroxyurea_induced_dermatomyositis:_true_amyopathic_dermatomyositis_or_dermatomyositis_like_eruption L2 - https://doi.org/10.1111/j.1365-4632.2011.05105.x DB - PRIME DP - Unbound Medicine ER -